Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Tallahassee, FL

August 9, 2000Jefferson County, Leon County, Florida; Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 9, 2000, 8:31 PM EDT for Jefferson County, Leon County, Florida; Thomas County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 8:31 PM EDT (00:31 UTC)
Expired
Aug 9, 2000, 9:30 PM EDT
In force
59 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Jefferson County, FL, Leon County, FL, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 35 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:00 PM EDTThunderstorm WindTallahassee, FLNumerous downed trees on power lines, vehicles, houses and city streets. Power outages affected 15,000 customers. A woman was injured when a tree fell on her house. A couple suffered minor injuries when a tree fell on their vehicle. Reported by Tallahassee

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 100032
SVRTLH
FLC065-073-GAC275-100130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
831 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN FLORIDA
  LEON COUNTY IN FLORIDA
  THOMAS COUNTY IN GEORGIA

* UNTIL 930 PM EDT

* AT 831 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES EAST OF THOMASVILLE
  MUNI A/P...OR ABOUT 10 MILES NORTHEAST OF THOMASVILLE...MOVING
  SOUTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOSTON BY 835 PM EDT
  EASON BY 840 PM EDT
  THOMASVILLE BY 845 PM EDT
  METCALF BY 905 PM EDT
  JARROTT...ALMA BY 910 PM EDT
  TALLAHASSEE...BY 925 PM EDT

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS IN EXCESS OF 60 
MPH.


GOULD
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Aug 9, 2:30 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT WED AUG 9 2000

THIS AFTERNOON...WITH SURFACE RIDGE PATTERN BRINGING A NW-N WIND
FLOW...SEA BREEZE BEING INHIBITED & WILL BE MORE OF A LATE AFTERNOON
TO EARLY EVENING SETUP. SOUNDINGS CONTINUE TO HAVE LIS OF -5 TO
-8...CAPES IN 3K-4K RANGE...& PRECIP WATER VALUES FROM 1.7 TO AROUND
2 INCHES. A PULSE STORM IS POSSIBLE LATE THIS AFTERNOON TO EVENING. RUC &
VISUAL SATELLITE IMAGERY HAVING SHORTWAVE ENERGY IN SE GA & PUSHING
SW...BUT IT IS SHOWING SOME WEAKENING...BUT WILL HAVE TO BE
MONITORED WITH POSSIBLE SEA BREEZE INTERACTION. TD#4 IS WELL PLACED OFF EAST FL
COAST WITH WEST DRIFT INDICATED. NEAR RECORD HEAT WILL BE SEEN OVER
BIG BEND BY END OF DAY WITH TLH RECORD OF 98 TODAY.

MODELS ARE CONSISTENT WITH THE OVERALL TREND TO DEVELOP A STRONGER
TROUGH ON EAST COAST WHILE STRENGTHENING THE RIDGE OVER CENTRAL US
THROUGH FRIDAY...BUT THE DETAILS ARE LACKING. SURFACE HIGH PRESSURE
RIDGE DOES PUSH A BIT MORE WEST TO TX/LA AREA...PROVIDING CONTINUED
LIGHT W-NW FLOW TO MOST OF CWA...& SOME EAST FLOW TO FAR EAST CWA
AREAS. THE TROPICAL WAVE (& TD4) IS GENERALLY INDICATED OFF THE FL
EAST COAST BY ALL...BUT AVN LIFTS IT N TONIGHT...WHILE ETA/NGM
ALLOW PART OF IT TO PUSH W-SW INTO CENTRAL & S FL. BUT ONLY NGM QPF
PICKS UP WITH IT. BY THU 12Z...ETA PUSHES WAVE INTO GULF...AVN TAKES
PART OF IT N-NE & PIECE TO S FL TO EASTERN GULF...WHILE NGM ALSO
TAKES SOME PART TO SE GULF. UPPER TROUGH'S INFLUENCE BECOMES MORE
PRONOUNCED LATE INTO FORECAST PERIOD (FRI). OTHERWISE...BY
FRI...UPPER & SURFACE TROUGHING TAKE HOLD ON EAST COAST & N
FL...WITH POSSIBLE ENHANCED CONVECTION. WEAK COLD FRONT WILL MAKE IT
TO NORTHERN AL-GA. MODEL QPF FIELDS CONTINUE TO BE VERY
INCONSISTENT...WITH NGM WORST WITH A LOT OF PRECIP WITH CURRENT
SHORTWAVE IN GA AS IT DRIFTS SW...WHILE ETA & AVN TAKE A
CONSERVATIVE APPROACH. AVN/ETA MIX POSSIBLY BEST SOLUTION.

FORECAST...WILL CONTINUE MAINLY AFTERNOON & EVENING 30-40% CHANCE OF
SHOWERS & THUNDERSTORMS. FAN POPS LOOK BETTER. FWC/FAN/AVN TEMPS STAY
HOT WITH TREND OF LOWS OF 70-75. HIGHS M/U 90S INLAND...90-93 AT THE
COAST.

FIRE WEATHER...RH VALUES CONTINUE ABOVE CRITERIA. MARINE...WIND &
SEAS BELOW ANY HEADLINES.

PRELIM CCF...
TLH  073 096 074 095 3434
PFN  076 091 076 091 3434
DHN  073 094 073 094 3434
ABY  073 095 073 094 3434_
VLD  073 096 073 094 3434

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MCT

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:13 PM EDTSevere Thunderstorm WarningTAEJackson47 min
Aug 9, 9:25 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla50 min
Aug 9, 9:42 PM EDTSevere Thunderstorm WarningTAELiberty48 min
Aug 9, 10:10 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf65 min
Aug 9, 10:27 PM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington63 min
Aug 9, 10:41 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun64 min
Aug 9, 11:13 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf32 min
Aug 9, 8:14 PM EDTSevere Thunderstorm WarningTAEClay, Early46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.